Alert archive / Illinois / Flash Flood Warnings in 2008
Flash Flood Warning 51, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jun 6, 2008, 3:38 PM CDT for 5 counties in Illinois. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2008, 3:38 PM CDT (20:38 UTC)
- Expired
- Jun 6, 2008, 10:45 PM CDT
- In force
- 7 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:26 PM CDT | HEAVY RAIN 2.5 | Greenville, IL | |
| Jun 6, 6:27 PM CDT | FLASH FLOOD | Greenville, IL | POND OVERFLOWING ITS DAM...ABOUT 6 TO 7 FEET ABOVE NORMAL. SMALL CREEKS AND STREAMS OVERFLOWING SOME ROADS. SMALL BRANCHES BROKEN OFF TREES. |
| Jun 6, 6:45 PM CDT | FLASH FLOOD | St. Elmo, IL | SEVERAL TOWNSHIP ROADS WASHED OUT JUST SOUTH OF ST ELMO. ALSO SOME ROADS WATER COVERED ACROSS THE SOUTHERN PART OF THE COUNTY. |
| Jun 6, 7:54 PM CDT | HEAVY RAIN 2.25 | Smithboro, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLSX 062038
FFWLSX
ILC005-027-051-119-135-070045-
/O.NEW.KLSX.FF.W.0051.080606T2038Z-080607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT FRI JUN 6 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOND COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 745 PM CDT
* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL.
FLASH FLOODING IS LIKELY TO OCCUR ACROSS THE WARNED AREA.
* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
AFFECTING WRIGHTS CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST.
ELMO...SORENTO...RENO...RAMSEY...COFFEEN AND BROWNSTOWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 2038Z 180DEG 0KT 3894 8949
$$
CVKING2 follow-up statements
000
WGUS73 KLSX 062234
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
531 PM CDT FRI JUN 6 2008
ILC005-027-051-119-135-070045-
/O.CON.KLSX.FF.W.0051.000000T0000Z-080607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IL-CLINTON IL-MADISON IL-BOND IL-FAYETTE IL-
531 PM CDT FRI JUN 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
FAYETTE...BOND...EASTERN MADISON...NORTHWESTERN CLINTON AND SOUTHERN
MONTGOMERY COUNTIES...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORMS THAT PRODUCED THE EXCESSIVE RAINFALL
HAVE PUSHED SOUTH AND EAST OF THE WARNED AREA. RUNOFF FROM THIS
RAINFALL WILL LEAD TO FLASH FLOODING OF LOW LYING AREAS THROUGH THIS
EVENING ACROSS THE WARNED AREA.
IN ADDITION...MORE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED TO MOVE INTO THE WARNED AREA LATER THIS EVENING. THIS WILL
LIKELY LEAD TO MORE FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WRIGHTS
CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST. ELMO...SORENTO...
RENO...RAMSEY...COFFEEN AND BROWNSTOWN.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 2231Z 180DEG 0KT 3894 8949
$$
CVKING000
WGUS53 KLSX 070028
FFWLSX
ILC005-027-051-119-135-070345-
/O.EXT.KLSX.FF.W.0051.000000T0000Z-080607T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI JUN 6 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
BOND COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
EASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 1045 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL. FLASH
FLOODING HAS BEEN OBSERVED AND WILL CONTINUE THROUGH THE EVENING
OVER THE WARNED AREA AS RUNOFF CONTINUES FROM THE EXCESSIVE
RAINFALL.
* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
AFFECTING WRIGHTS CORNER...WOBURN...VANDALIA...VAN BURENSBURG...ST.
ELMO...SORENTO...RENO...RAMSEY...COFFEEN AND BROWNSTOWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3897 8882 3870 8962 3900 8965 3922 8914
3922 8881 3921 8880 3915 8880
TIME...MOT...LOC 0027Z 180DEG 0KT 3894 8949
$$
CVKINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:52 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 6, 2:52 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 252 PM CDT FRI JUN 6 2008 .DISCUSSION... /251 PM CDT FRI JUN 6 2008/ SEVERE WEATHER THREAT WILL CONTINUE INTO THE EVENING AS THE TAIL-END OF THE MAIN MID-LEVEL VORTICITY LOBE PUSHES ACROSS THE REMAINDER OF THE CWA. BOUNDARY WITH VERY MOIST AND UNSTABLE ATMOSPHERE TO THE SOUTH AND EAST WILL BECOME MORE WEST TO EAST ORIENTATED THIS EVENING AND REALLY NOT BUDGE THROUGH SATURDAY MORNING. THIS WILL KEEP THUNDERSTORMS LIKELY ACROSS THE AREA...WITH THE POTENTIAL OF LOCALLY HEAVY RAINFALL DUE TO TRAINING CONVECTION. AS I MENTIONED YESTERDAY...CORFIDI VECTORS VEER TO THE NORTHEAST AFTER MIDNIGHT WITH LOW LEVEL JET STRENGTHENING AND POINTING ACROSS THIS BOUNDARY ...OPPOSITE TO THE EXPECTED STORM PROPOGATION. THIS SUGGESTS THE POTENTIAL FOR BACKBUILDING CONVECTION. HAVE ELECTED TO PLACE HEAVY RAINFALL IN THE FORECAST AND THE POTENTIAL OF FLASH FLOODING IN THE HWO. BOUNDARY SHOULD LIFT DURING THE AFTERNOON AND EVENING ON SATURDAY WITH THE LIKELIHOOD OF THUNDERSTORMS MOVING NORTH OF THE CWA BY LATE EVENING. ACTIVE STORM TRACK WILL STAY NORTH OF THE CWA SATURDAY NIGHT AND SUNDAY...BEFORE SLIDING BACK SOUTH WITH THE APPROACH OF ANOTHER SHORTWAVE SUNDAY NIGHT AND MONDAY. CVKING && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 6, 1:01 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 101 PM CDT FRI JUN 6 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 101 PM CDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER SOUTHEAST AND EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS. DAMAGING WINDS...HEAVY RAIN...AND A FEW TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS. OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED...WITH GUSTS REACHING 35 MPH OVER PARTS OF CENTRAL AND NORTHEAT MISSOURI. MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE SATURDAY MORNING ACROSS THE AREA. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY. MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TRUETT
In the hours before
Local storm report, Jun 6, 3:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0322 PM WALL CLOUD COLLINSVILLE 38.68N 90.00W
06/06/2008 MADISON IL AMATEUR RADIO
ROTATING WALL CLOUD NEAR I 64 AND 4 EAST OF HIGHWAY 159
&&
EVENT NUMBER 00397
KARLZLocal storm report, Jun 6, 3:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0324 PM NON-TSTM WND DMG HILLSBORO 38.23N 90.57W
06/06/2008 JEFFERSON MO TRAINED SPOTTER
50 MPH WINDS REPORTED IN HILLSBORO.
&&
EVENT NUMBER 00398
JPKLocal storm report, Jun 6, 3:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0328 PM HEAVY RAIN MARYVILLE 38.73N 89.96W
06/06/2008 M1.50 INCH MADISON IL AMATEUR RADIO
FROM THIS AFTERNOON
&&
EVENT NUMBER 00399
KARLZLocal storm report, Jun 6, 3:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN EDWARDSVILLE 38.80N 89.97W
06/06/2008 M3.25 INCH MADISON IL TRAINED SPOTTER
3.25 INCHES OF RAIN IN ONE HOUR.
&&
EVENT NUMBER 00400
JPKLocal storm report, Jun 6, 3:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0332 PM WALL CLOUD HERCULANEUM 38.26N 90.39W
06/06/2008 JEFFERSON MO TRAINED SPOTTER
SPOTTER REPORTED ROTATING WALL CLOUD.
&&
EVENT NUMBER 00401
JPKLocal storm report, Jun 6, 3:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI JUN 06 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0333 PM FUNNEL CLOUD WATERLOO 38.33N 90.16W
06/06/2008 MONROE IL TRAINED SPOTTER
SPOTTER DRIVIJNG JUST SOUTH OF WATERLOO REPORTED SEEING
A ROTATING FUNNEL CLOUD TO THE WEST TOWARD THE
MISSISSIPPI RIVER.
&&
EVENT NUMBER 00402
JPKThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:52 AM CDT | Severe Thunderstorm Warning | LSX | Adams | 38 min |
| Jun 6, 2:21 PM CDT | Tornado Warning | LSX | Monroe, Saint Clair | 39 min |
| Jun 6, 2:54 PM CDT | Tornado Warning | LSX | Clinton, Madison, Saint Clair | 51 min |
| Jun 6, 2:58 PM CDT | Flash Flood Warning | LSX | Madison, Saint Clair | 4 hr |
| Jun 6, 3:12 PM CDT | Tornado Warning | LSX | Monroe | 48 min |
| Jun 6, 3:32 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Madison, Montgomery | 43 min |
| Jun 6, 3:43 PM CDT | Tornado Warning | LSX | Clinton, Madison, Saint Clair | 47 min |
| Jun 6, 3:52 PM CDT | Flash Flood Warning | LSX | Monroe, Saint Clair | 4 hr |
| Jun 6, 4:18 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 42 min |
| Jun 6, 4:22 PM CDT | Tornado Warning | LSX | Bond, Clinton | 23 min |
| Jun 6, 4:41 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 40 min |
| Jun 6, 4:44 PM CDT | Flash Flood Warning | LSX | Bond, Clinton, Fayette, Marion | 6 hr |
| Jun 6, 6:27 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 30 min |
Nearby
Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.